Alert archive / Maine / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 29, NWS Gray, ME

July 10, 2001York County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 10, 2001, 5:13 PM EDT for York County, Maine. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 10, 2001, 5:13 PM EDT (21:13 UTC)
Expired
Jul 10, 2001, 6:15 PM EDT
In force
62 min
Issued by
NWS Gray, ME
Area
Whole counties; the outline is the Mesonet’s reconstruction

County York County, ME

The radar

The Portland,ME radar (KGYX), 58 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 102115
SVRGYX

MEC031-102215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
513 PM EDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL YORK COUNTY IN SOUTHWEST MAINE
  THIS INCLUDES THE CITIES OF...ALFRED...SANFORD

* UNTIL 615 PM EDT

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SPRINGVALE...OR ABOUT 4 MILES NORTHWEST OF
  SANFORD...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER ALFRED...3 MILES SOUTH OF WATERBORO AT 520 PM EDT

VERY LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE 
IN THE PATH OF THE STORM...SEEK SHELTER IMMEDIATELY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR SOUTHWESTERN MAINE AND NORTHERN NEW HAMPSHIRE. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR SOUTHERN NEW HAMPSHIRE.

LAT...LON 4366 7098 4339 7096 4344 7048 4366 7067

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:56 PM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 10, 1:56 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
156 PM EDT TUE JUL 10 2001

UPPER LOW FROM HUDSON BAY TO MOVE SE ALG WITH SERIES OF SHT WVS OVR
NEXT FEW DAYS.  LOOKS LIKE IT MAY FINALLY MOVE E AND BE OUT OF THE
WX PICTURE FOR THE WKEND.

WILL FOLLOW TREND OF PREV FCST KEEPING CHCY PCPN IN FCST FOR
AFTN/EVNG PDS INTO THU AND FOR NRN/MTNS SCTNS ON FRI AS WELL.  SVR
TSTM WATCH TIL 7PM FOR MUCH OF AREA SO WILL HAVE TSTMS IN ZNS FOR
FIRST HALF OF TNGT.  THEN FOG WILL LIKELY FORM IN INTERIOR PTNS AND
SEA FOG KEEPING ITS PRESENCE KNOWN ALG CST.  THEN PROCESS STARTS OVR
AGAIN TMRW.

MARINE...NO CHGS.

.GYX...
ME...NONE.
NH...NONE.

JFR

}

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:41 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford64 min
Jul 10, 1:55 PM EDTSevere Thunderstorm WarningGYXSomerset65 min

Nearby

Severe Thunderstorm Warnings in Maine, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.